Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 111, NWS Grand Forks, ND

September 9, 20134 counties in North Dakota; Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2013, 4:08 AM CDT for 4 counties in North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2013, 4:08 AM CDT (09:08 UTC)
Expired
Sep 9, 2013, 5:15 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:35 AM CDTTSTM WND GST 45Fargo, NDESTIMATED WIND GUST SOUTH FARGO
Sep 9, 4:37 AM CDTTSTM WND DMG3 S Fargo, ND5 INCH DIAMETER BRANCH ACROSS ROAD IN SOUTH FARGO. OTHER SMALL BRANCHES DOWN. TIME ESTIMATED FROM RADAR
Sep 9, 4:55 AM CDTTSTM WND GST 55Wahpeton, NDAT WAHPETON AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:18 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS53 KFGF 090908
SVRFGF
MNC027-167-NDC017-073-077-081-091015-
/O.NEW.KFGF.SV.W.0111.130909T0908Z-130909T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 AM CDT MON SEP 9 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  WESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 515 AM CDT

* AT 405 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE     
  EXTENDING FROM NEAR TOWER CITY TO ENDERLINE TO 9 MILES             
  SOUTHWEST OF LIDGERWOOD...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEONARD AND EMBDEN AROUND 415 AM CDT.
  WYNDMERE AND LIDGERWOOD AROUND 420 AM CDT.
  STILES AND BARRIE AROUND 425 AM CDT.
  KINDRED AND WHEATLAND AROUND 430 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MANTADOR...CASSELTON...
MAPLETON...WILD RICE...FARGO AND MOORHEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4708 9714 4701 9671 4615 9651 4597 9769
      4656 9764 4687 9768
TIME...MOT...LOC 0908Z 244DEG 33KT 4680 9761 4669 9740
          4658 9730 4602 9728

HAIL...0.75IN
WIND...60MPH

$$

DTR
3 follow-up statements
624 
WWUS53 KFGF 090943
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 AM CDT MON SEP 9 2013

NDC073-081-090953-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RANSOM ND-SARGENT ND-
443 AM CDT MON SEP 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SARGENT AND EASTERN
RANSOM COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4606 9717 4661 9724 4696 9731 4708 9714
      4701 9671 4615 9651
TIME...MOT...LOC 0943Z 244DEG 33KT 4703 9698 4688 9673
          4612 9679

$$

MNC027-167-NDC017-077-091015-
/O.CON.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
CASS ND-RICHLAND ND-CLAY MN-WILKIN MN-
443 AM CDT MON SEP 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND WESTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA...AND RICHLAND AND SOUTHEASTERN CASS COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 515 AM CDT...

AT 437 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PROSPER TO OXBOW TO HANKINSON...AND MOVING NORTHEAST 
AT 40 MPH.  WIND GUSTS FROM 35 TO 50 MPH HAVE BEEN REPORTED IN THE 
FARGO AREA INTO NORTHERN RICHLAND COUNTY.  

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCAULEYVILLE AND KRAGNES AROUND 450 AM CDT.
  WAHPETON AND BRUSHVALE AROUND 455 AM CDT.
  BRECKENRIDGE AROUND 500 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 3 AND MINNESOTA MILE MARKER 4...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4606 9717 4661 9724 4696 9731 4708 9714
      4701 9671 4615 9651
TIME...MOT...LOC 0943Z 244DEG 33KT 4703 9698 4688 9673
          4612 9679

HAIL...0.75IN
WIND...60MPH

$$

DTR
616 
WWUS53 KFGF 090954
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 AM CDT MON SEP 9 2013

MNC027-NDC017-091004-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
CASS ND-CLAY MN-
454 AM CDT MON SEP 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY COUNTY IN
NORTHWEST MINNESOTA...AND SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH
DAKOTA IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
      4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666

$$

MNC167-NDC077-091015-
/O.CON.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RICHLAND ND-WILKIN MN-
454 AM CDT MON SEP 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WILKIN
AND RICHLAND COUNTIES UNTIL 515 AM CDT...

AT 451 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KENT TO GREAT BEND...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRECKENRIDGE AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
      4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666

HAIL...0.75IN
WIND...60MPH

$$

DTR
911 
WWUS53 KFGF 091016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT MON SEP 9 2013

MNC167-NDC077-091026-
/O.EXP.KFGF.SV.W.0111.000000T0000Z-130909T1015Z/
RICHLAND ND-WILKIN MN-
516 AM CDT MON SEP 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WILKIN AND
RICHLAND COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 4661 9724 4641 9710 4646 9659 4651 9659
      4615 9651 4606 9717
TIME...MOT...LOC 0954Z 244DEG 33KT 4646 9660 4616 9666

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:36 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 9, 2:36 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CDT MON SEP 9 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013

QUESTION STILL TO BE ANSWERED IS HOW MUCH RAIN AND WHERE. WILL
KEEP FLOOD WATCH GOING THOUGH NOT ENTIRELY THRILLED WITH IT DUE TO
VERY DRY CURRENT CONDITIONS. PER CURRENT RADAR AND OBS DOES APPEAR
SFC LOW NORTHWEST OF HURON SD WILL MOVE NORTHEAST TO JUST SOUTH OF
ABERDEEN BY 12Z MON WITH A WEAK SFC REFLECTION OF A LOW SOUTH OF
BISMARCK. PER RADAR WOULD APPEAR A MORE STRATIFORM RAIN AREA MORE
ASSOC WITH 500 MB WAVE OVER ERN MONTANA WILL MOVE NORTHEAST FROM
GARRISON-MINOT INTO DVL BASIN THEN INTO FAR NE ND/SRN MANITOBA
DURING THE EARLY MORNING. LOW LEVEL JET PROPELLING SOME EHANCED
STORMS IN NORTH CENTRAL SD AND SOUTH CENTRAL SD WITH LINE FORMING
A BIT EAST ALONG SD/ND BORDER NORTH OF ABERDEEN. BOW ECHO NR
EUREKA SD MOVING NORTHEAST AND THIS MAY IMPACT PARTS OF SE ND PRE-
DAWN. SO OVERALL IN TERMS OF RAINFALL RATES...MAIN FALL IN BAND NR
JAMESTOWN-MOBRIDGE NORTHEASTWARD....BUT LOW LEVEL JET AND 850 MB
INSTABILITY WEAKEN QUICKLY NORTH OF I-94. AT ANY RATE WILL HAVE
CATEGORICAL POPS FOR RAIN/THUNDERSTORMS MANY AREAS THIS
MORNING...TAPERING OFF LATE MORNING-AFTN. 3 HR UPDATES WILL BE
ABLE TO FINE TUNE RAIN AREAS AND AMOUNTS.

500 MB TROUGH TO SWING THRU NRN ND TONIGHT INTO TUESDAY GIVING
RISK OF A FEW SHOWERS/STORMS PER FCST AND DID NOT CHANGE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013

500 MB SHORT WAVE WILL EXIT TUESDAY NIGHT INTO NE MN...THEN HIGH
PRESSURE AND DRY WEDNESDAY. WED NIGHT LOWERED TEMPS FROM ALL BLEND
GUIDANCE AS HIGH PRESSURE AND DRY AIRMASS OVERHEAD SHOULD ALLOW
FOR LOWS IN THE LOWER 40S IN NE ND/NW MN.

THURSDAY-SUNDAY...DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED
THROUGH THE END OF THE WORK WEEK WITH SFC HIGH PRESSURE WORKING
SOUTHEASTWARD INTO THE GREAT LAKES. BOTH THE GFS AND ECMWF ARE IN
REASONABLE AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE AREA
NEXT WEEKEND...WITH AN ASSOCIATED CHANCE FOR SHOWERS AND
THUNDERSTORMS SAT/SAT NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD BACK
INTO THE AREA BEHIND THE SYSTEM...WITH SEASONABLE TEMPS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1143 PM CDT SUN SEP 8 2013

LOW CLOUDS IN PLACE OVER SOUTHERN VALLEY AND TVF/BJI WILL KEEP IFR
CIGS IN PLACE UNTIL INVERTED TROUGH ASSOCIATED WITH SFC LOW OVER
SD MOVES THROUGH TOMORROW MORNING. TIMING OF RAIN/TSTMS ACTIVITY
STILL IN QUESTION BUT MOST LIKELY POST TROF PASSAGE EARLY TO MID
MORNING. SHOULD SEE SHIFT TO NW WINDS BY AFTN...WITH CIGS RISING
TO MVFR. TIMING/CHANCE OF ACTIVITY OVER CNTRL ND MOVING INTO DVL
MORE CHALLENGING AS IT CONTINUES TO WEAKEN AS IT MOVES EAST. WILL
DELAY UNTIL 10Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHER
Hazardous weather outlook, Sep 8, 3:38 PM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT SUN SEP 8 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
338 PM CDT SUN SEP 8 2013

...FLOOD WATCH IN EFFECT FROM 1 AM CDT MONDAY THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EARLY EVENING AS MOISTURE RETURNS AHEAD OF A STORM
SYSTEM DUE TO MOVE THROUGH TONIGHT. OTHERWISE...EXPECT A
STORM SYSTEM TO FORM AND MOVE THROUGH THE REGION OVERNIGHT INTO
EARLY MONDAY. SIGNIFICANT AREAL RAINFALL WITH AVERAGES OF 1.50 TO
2.00 INCHES CAN BE EXPECTED. HOWEVER...ANY EMBEDDED
THUNDERSTORMS...AND THE POSSIBLE TRAINING OF THE STORMS...COULD
PRODUCE LOCALLY 3.00 INCH OR HIGHER AMOUNTS LEADING TO FLOODING
ISSUES...DEPENDING ON COVERAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND THUNDERSTORMS WILL TAPER OFF MONDAY MORNING. QUIET
WEATHER WILL RETURN WEDNESDAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:27 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom, Sargent48 min
Sep 9, 5:29 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail61 min
Sep 9, 6:19 AM CDTSevere Thunderstorm WarningFGFWadena41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.